Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 1, NWS Lincoln, IL

January 3, 2023Logan County, Macon County, Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Jan 3, 2023, 3:52 PM CST for Logan County, Macon County, Sangamon County, Illinois. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2023, 3:52 PM CST (21:52 UTC)
Expired
Jan 3, 2023, 4:15 PM CST
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Logan County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 29 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 3:52 PM CSTTORNADO2 Wnw Illiopolis, ILCONFIRMED TORNADO SPOTTED IN RURAL AREA WEST NORTHWEST OF ILLIOPOLIS MOVING NORTHEAST
Jan 3, 3:52 PM CSTTORNADO2 Wnw Illiopolis, ILCONFIRMED TORNADO SPOTTED IN RURAL AREA WEST NORTHWEST OF ILLIOPOLIS MOVING NORTHEAST.
Jan 3, 4:05 PM CSTTORNADO3 Sw Latham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WFUS53 KILX 032152
TORILX
ILC107-115-167-032215-
/O.NEW.KILX.TO.W.0001.230103T2152Z-230103T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
352 PM CST Tue Jan 3 2023

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southeastern Logan County in central Illinois...
  Eastern Sangamon County in central Illinois...
  West central Macon County in central Illinois...

* Until 415 PM CST.

* At 352 PM CST, a confirmed tornado was located over mainly rural
  areas of Sangamon and Logan Counties, moving northeast at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Latham around 410 PM CST.

Other locations in the path of this tornadic thunderstorm include
Warrensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3984 8929 3987 8933 4003 8924 3993 8905
TIME...MOT...LOC 2152Z 225DEG 25KT 3988 8926 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

37
2 follow-up statements
603 
WWUS53 KILX 032203
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
403 PM CST Tue Jan 3 2023

ILC167-032213-
/O.CAN.KILX.TO.W.0001.000000T0000Z-230103T2215Z/
Sangamon-
403 PM CST Tue Jan 3 2023

...THE TORNADO WARNING FOR EASTERN SANGAMON COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3992 8921 3993 8922 4000 8919 3998 8914
      3995 8909
TIME...MOT...LOC 2203Z 225DEG 25KT 3993 8919 

$$

ILC107-115-032215-
/O.CON.KILX.TO.W.0001.000000T0000Z-230103T2215Z/
Logan-Macon-
403 PM CST Tue Jan 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
SOUTHEASTERN LOGAN AND WEST CENTRAL MACON COUNTIES...
    
At 403 PM CST, a confirmed tornado was located over mainly rural
areas of Logan County, moving northeast at 30 mph. 

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Logan and west central Macon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3992 8921 3993 8922 4000 8919 3998 8914
      3995 8909
TIME...MOT...LOC 2203Z 225DEG 25KT 3993 8919 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

37
110 
WWUS53 KILX 032214
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
414 PM CST Tue Jan 3 2023

ILC107-115-032224-
/O.EXP.KILX.TO.W.0001.000000T0000Z-230103T2215Z/
Logan-Macon-
414 PM CST Tue Jan 3 2023

...THE TORNADO WARNING FOR SOUTHEASTERN LOGAN AND WEST CENTRAL MACON
COUNTIES WILL EXPIRE AT 415 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3992 8921 3993 8922 4000 8919 3998 8914
      3995 8909
TIME...MOT...LOC 2214Z 225DEG 25KT 3998 8912 

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jan 3, 2:47 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 3, 2:47 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CST Tue Jan 3 2023

.SYNOPSIS...
Issued at 243 PM CST Tue Jan 3 2023

Scattered showers and thunderstorms are possible west of I-55
through Tuesday evening. A few storms could be strong to severe.
It will be much cooler on Wednesday, with high temperatures
returning to near normal, in the upper 30s. Scattered flurries or
light snow will be possible Wednesday afternoon through Thursday,
primarily north of I-74.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 243 PM CST Tue Jan 3 2023

As of 2PM, visible satellite imagery showed mostly sunny skies
across E MO and west-central IL, aside from diurnal cumulus.
Records are falling across the area as temperatures soar into the
mid-60s. Areas along and east of I-57 were still overcast, but the
corridor of clear skies should pivot eastward this afternoon
resulting in at least some sun.

A dewpoint gradient is present across the CWA, with dewpoints
decreasing with westward extent from I-55. Despite the latest RAP
mesoanalysis showing 1000 J/kg of uncapped CAPE, vis satellite
shows limited vertical extent to any of the diurnal cumulus across
our area at the moment. Updrafts look a little more vigorous
across SW IL as of 230PM. With sunshine prevailing and a slight
increase in upper level forcing expected this afternoon, still
anticipate shower/t- storm development within an hour or two.
Much of the thinking regarding hazards has not changed since the
early morning and mid- morning AFDs. There is a low, but non-zero,
tornado potential. RAP analysis is in line with forecast
soundings in showing 100+ J/kg of 0-3km CAPE in the vicinity of
the sfc boundary, but the low-level wind profile appears largely
unidirectional, with the KILX VWP hodograph showing no curvature
and RAP analysis showing less than 100 m2/s2 SRH in the lowest
kilometer. Small hail and damaging wind gusts look like more
relevant concerns with any stronger updrafts this afternoon.

Showers and storms may linger east of I-57 through 9 PM, then the
rest of the night will be dry with cooling temperatures overnight.
By Wed morning, the upper low will be positioned near the MN/IA
border. A much cooler airmass will advect into the area behind the
cold front, with 850mb temps falling to around -5 degC, a drop of
nearly 15 degC in 24 hours. Expecting highs to only be in the 30s
west of I-57, and while that's right in line with typical temps
for early Jan it will feel much cooler after the record setting warmth
on Tues. With sfc winds of 10-15 mph, it will feel even cooler,
with wind chills in the 20s through the day. It will be mostly
cloudy on Wed. Steep low-level lapse rates and a shallow layer of
instability atop the boundary layer could result in scattered
flurries or light snow, primarily north of I-74 beginning Wed
afternoon.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 243 PM CST Tue Jan 3 2023

Main forecast highlights through early next week include:

1) Cloudy and seasonable on Thurs, with isolated flurries or light
snow across the northern half of the area.

2) The next chance for measurable precip is Saturday, in the form
of a mix of rain and snow.

3) Dry with slightly above normal temps Sun into early next week.

Thurs looks quite similar to Wed: cloudy with seasonable temps,
modest westerly winds, and a chance for flurries or light snow
across the northern half of the CWA as the upper low swings
through N IL. By Fri, the upper low will have shifted off to the
NE, and a sfc high pressure ridge builds into the Midwest,
resulting in lighter winds and perhaps some breaks in the clouds.

By Fri night, the next shortwave of interest is expected to be
emerging over the central Plains. An associated sfc low develops
and leads to precip across central IL on Sat. Rain and snow both
appear possible at this time, though it's somewhat difficult to
discern between the two as both sfc temps and wet-bulb temps are
currently forecast to be in the mid-30s, and the specific values
will likely change depending on the exact track of the sfc low.
Forecast soundings do not show much signal for mixed precip at
this time, except for perhaps a chance of freezing rain/drizzle as
precip winds down and cloud ice is lost. But confidence in that
occurring is not high, so kept any mention of freezing rain out of
the forecast. Ensemble members suggest QPF amounts of a few
tenths are possible with this system, but there is currently not a
signal for anything more than minor snow accumulations, if that.

Behind that system, sfc high pressure builds in and should result
in several days of dry weather across central IL, along with
slightly above normal temps into early next week. Models show a
disturbance moving through the southern Plains and mid-MS Valley
Sun night into early next week, but current indications are that
it should track far enough south to keep precip away from our CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CST Tue Jan 3 2023

Recent observations show improving visibilities and gradually
lifting ceilings as a warm front continues to lift northward across
central IL. A weak pre cold-frontal feature approaching SPI and PIA
from the west will serve as a focus for isolated shower and
thunderstorm development between 18z Tuesday (PIA, SPI) and 00z
Wednesday (CMI, DEC). Exact location and timing of thunderstorms
remains uncertain, but VCTS have been added to the TAF sites to give
a heads up during the times of greatest concern. Once storms develop
and confidence increases in timing, amendments may be made to
timing and TS may be added. Otherwise, blustery southwest winds
and VFR flight conditions are expected to fill in behind this
prefrontal feature. Some model guidance is suggesting high
IFR/MVFR stratus will spill into central IL from the northwest
between roughly 10z and 16z Wednesday. Confidence is highest in
reduced ceilings at PIA and BMI, though further south there will
be around a 30% chance for those ceilings near the end of the
forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Bumgardner
Hazardous weather outlook, Jan 3, 3:11 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CST Tue Jan 3 2023

ILZ027>031-036-037-040-041-047>050-041100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
311 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-041100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this afternoon, east of I-55. A
few of the storms could be strong to severe, with hail, damaging
wind gusts, and a low tornado risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 pm.

Auten

In the hours before

Special weather statement, Jan 3, 11:13 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1113 AM CST Tue Jan 3 2023

ILZ027-031730-
Knox-
1113 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern Knox
County through 1130 AM CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm near
Victoria, or 11 miles east of Galesburg, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Victoria around 1120 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8998 4102 8999 4092 9017 4097 9025
      4115 9013
TIME...MOT...LOC 1712Z 219DEG 30KT 4099 9016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jan 3, 11:42 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1142 AM CST Tue Jan 3 2023

ILZ028-031800-
Stark-
1142 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northwestern Stark
County through NOON CST...

At 1141 AM CST, Doppler radar was tracking a strong thunderstorm over
Elmira, or near Kewanee, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Stark
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 8991 4115 8995 4115 8989 4116 8987
      4123 8987 4123 8986 4124 8977 4123 8977
TIME...MOT...LOC 1741Z 215DEG 36KT 4119 8988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jan 3, 3:46 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
346 PM CST Tue Jan 3 2023

ILZ042-051-053-032200-
Logan-Sangamon-Macon-
346 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of south central Logan,
east central Sangamon and western Macon Counties through 400 PM
CST...

At 345 PM CST, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Sangamon County, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Logan, east central Sangamon and western Macon Counties.

This includes Interstate 72 between mile markers 117 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 8930 3984 8937 3998 8928 3989 8913
TIME...MOT...LOC 2145Z 217DEG 17KT 3987 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 5:37 AM CSTDense Fog AdvisoryILXFulton, Knox, McLean, Marshall, Peoria, Stark and 2 more7 hr
Jan 3, 11:13 AM CSTSpecial Weather StatementILXKnox17 min
Jan 3, 11:42 AM CSTSpecial Weather StatementILXStark18 min
Jan 3, 3:46 PM CSTSpecial Weather StatementILXMacon14 min
Jan 3, 4:10 PM CSTTornado Warning Tornado observedILXDeWitt, Logan, Macon35 min
Jan 3, 4:21 PM CSTSpecial Weather StatementILXChristian24 min
Jan 3, 4:26 PM CSTTornado WarningILXChristian, Sangamon34 min
Jan 3, 4:40 PM CSTTornado Warning Tornado observedILXDeWitt35 min
Jan 3, 4:41 PM CSTTornado Warning Tornado observedILXLogan17 min
Jan 3, 4:49 PM CSTSpecial Weather StatementILXChristian26 min
Jan 3, 4:54 PM CSTTornado WarningILXChristian, Macon36 min
Jan 3, 5:31 PM CSTSpecial Weather StatementILXMcLean14 min
Jan 3, 5:37 PM CSTTornado WarningILXChampaign, McLean23 min
Jan 3, 5:42 PM CSTSpecial Weather StatementILXMacon18 min
Jan 3, 5:54 PM CSTTornado WarningILXMacon26 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.